Alert archive / California / Wind Advisories in 2023

Wind Advisory 22, NWS San Francisco Bay Area, CA

December 28, 202311 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at Dec 28, 2023, 1:35 PM PST for 11 counties in California. It took effect at Dec 29, 2023, 7:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2023, 1:35 PM PST (21:35 UTC)
In effect from
Dec 29, 2023, 7:00 AM PST
Expired
Dec 29, 2023, 7:00 PM PST
In force
12 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WWUS76 KMTR 282135
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
135 PM PST Thu Dec 28 2023

CAZ006-502-505-508-509-512-517-528>530-290545-
/O.NEW.KMTR.WI.Y.0022.231229T1500Z-231230T0300Z/
San Francisco-Marin Coastal Range-
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
Santa Cruz Mountains-
Santa Lucia Mountains and Los Padres National Forest-
Northern Salinas Valley...Hollister Valley...and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
135 PM PST Thu Dec 28 2023

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM PST FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...The Pacific Coast, Marin Coastal Range, San Francisco
  Bay Shoreline, Santa Lucia Mountains and the Salinas Valley.

* WHEN...From 7 AM to 7 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
4 follow-up statements
745 
WWUS76 KMTR 290225
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
625 PM PST Thu Dec 28 2023

CAZ503-504-506-513-291030-
/O.EXA.KMTR.WI.Y.0022.231229T1500Z-231230T0300Z/
Sonoma Coastal Range-North Bay Interior Mountains-
North Bay Interior Valleys-
Santa Clara Valley...including San Jose-
625 PM PST Thu Dec 28 2023

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM PST FRIDAY...

* WHAT...South winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Sonoma Coastal Range, North Bay Interior Mountains, 
  North Bay Interior Valleys and Santa Clara Valley, including 
  San Jose.

* WHEN...From 7 AM to 7 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ006-502-505-508-509-512-517-528>530-291030-
/O.CON.KMTR.WI.Y.0022.231229T1500Z-231230T0300Z/
San Francisco-Marin Coastal Range-
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
Santa Cruz Mountains-
Santa Lucia Mountains and Los Padres National Forest-
Northern Salinas Valley...Hollister Valley...and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
625 PM PST Thu Dec 28 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM PST FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...The Pacific Coast, Marin Coastal Range, San Francisco
  Bay Shoreline, Santa Lucia Mountains and the Salinas Valley.. 

* WHEN...From 7 AM to 7 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
422 
WWUS76 KMTR 290947
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
147 AM PST Fri Dec 29 2023

CAZ006-502>506-508-509-512-513-517-528>530-292100-
/O.CON.KMTR.WI.Y.0022.231229T1500Z-231230T0300Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
North Bay Interior Mountains-
Coastal North Bay...Including Point Reyes National Seashore-
North Bay Interior Valleys-San Francisco Bay Shoreline-
San Francisco Peninsula Coast-Santa Cruz Mountains-
Santa Clara Valley...including San Jose-
Santa Lucia Mountains and Los Padres National Forest-
Northern Salinas Valley...Hollister Valley...and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
147 AM PST Fri Dec 29 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
PST THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of California. 

* WHEN...From 7 AM this morning to 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
120 
WWUS76 KMTR 291715
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
915 AM PST Fri Dec 29 2023

CAZ006-502>506-508-509-512-513-517-528>530-300300-
/O.CON.KMTR.WI.Y.0022.000000T0000Z-231230T0300Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
North Bay Interior Mountains-
Coastal North Bay...Including Point Reyes National Seashore-
North Bay Interior Valleys-San Francisco Bay Shoreline-
San Francisco Peninsula Coast-Santa Cruz Mountains-
Santa Clara Valley...including San Jose-
Santa Lucia Mountains and Los Padres National Forest-
Northern Salinas Valley...Hollister Valley...and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
915 AM PST Fri Dec 29 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 60 mph.

* WHERE...San Francisco, Marin Coastal Range, Sonoma Coastal
  Range, North Bay Interior Mountains, Coastal North Bay, North
  Bay Interior Valleys, San Francisco Bay Shoreline, San Francisco
  Peninsula Coast, Santa Cruz Mountains, Santa Clara Valley, Santa
  Lucia Mountains and Los Padres National Forest, Northern Salinas
  Valley, Hollister Valley, and Carmel Valley, Northern Monterey
  Bay, Southern Monterey Bay and Big Sur Coast.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest gusts will be in the highest
  elevations across the region.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
211 
WWUS76 KMTR 300257
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
657 PM PST Fri Dec 29 2023

CAZ006-502>506-508-509-512-513-517-528>530-300400-
/O.EXP.KMTR.WI.Y.0022.000000T0000Z-231230T0300Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
North Bay Interior Mountains-
Coastal North Bay...Including Point Reyes National Seashore-
North Bay Interior Valleys-San Francisco Bay Shoreline-
San Francisco Peninsula Coast-Santa Cruz Mountains-
Santa Clara Valley...including San Jose-
Santa Lucia Mountains and Los Padres National Forest-
Northern Salinas Valley...Hollister Valley...and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
657 PM PST Fri Dec 29 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

$$

For more information from the National Weather Service visit
https://weather.gov/mtr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Dec 28, 1:05 PM PST, 30 minutes earlier.

Area forecast discussion, Dec 28, 1:05 PM PST, 30 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
105 PM PST Thu Dec 28 2023

...New SYNOPSIS, SHORT TERM, LONG TERM...

.SYNOPSIS...
Issued at 1209 PM PST Thu Dec 28 2023

Dangerously high surf is battering the coast today. Rain and wind
arrive Friday.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 1209 PM PST Thu Dec 28 2023

Key Messages:

* Coastal Flood Warning for all Pacific coastlines until 3 PM
  Thursday due to sea water inundation from high tide and large
  waves.
* High Surf Warning for all Pacific coastlines until 3 AM Friday
  due to breaking waves up to 28-33 feet.
* Stay out of the water, and off of jetties, piers, and rocks!
* Next rain system arrives Friday into Saturday, rain totals of 2-3"
  with isolated 5" in the coastal ranges and 0.5-1.5" inland.
* Widespread strong southerly winds on Friday with gusts generally
  to 20-30 mph, up to 40-50 mph along the coast and at ridgetops.
* Active pattern continues for the first week of the new year.

Reports are pouring in of coastal flooding, especially during the
high tide hours in the late morning. Coastal flooding should
begin to improve as the tide recedes this afternoon, and the
Coastal Flood Warning is set to expire at 3 PM. While the tide
recedes, the dangerously high swell will persist through the day
before gradually abating overnight. The High Surf Warning is
scheduled to expire at 3 AM Friday morning.

As the coastal hazards improve Friday, wind and rain will arrive
with an approaching cold front. A new storm force low is
currently located about 800 miles west of Northern California. A
distinct cold front is visible on satellite imagery. The weather
will begin as this front approaches the coast Friday. Light rain
may begin as early as the pre-dawn hours Friday, with the bulk of
the precipitation falling Friday afternoon into early Saturday
morning.

This system will also bring strong southerly winds during the day.
Many areas will see 20-30 mph winds with up to 40-50 mph along the
coast and ridgetops.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 1209 PM PST Thu Dec 28 2023

Winds will decrease Friday night and the rain will taper off
through the day Saturday. A new large swell will arrive Saturday.
While the breaking waves are expected to be several feet smaller
than we saw today, the beaches will still be hazardous, and
flooding is possible with the addition of rain to the large surf.
A ridge of high pressure will finally provide a few days of relief
starting on Sunday (New Year's Eve) with fairly benign weather
expected. A few light showers are possible Sunday, but the total
accumulation should be less than 1/10", and more places will stay
dry than not. After the cold front passes, temperatures will
return to normal, with morning lows dropping back into the 40s for
most areas.

Global ensembles are hinting that the dry period will last until
the middle of next week, with increasing clouds Tuesday and rain
returning Wednesday. The timing on this next event isn't totally
ironed out at this point. Stay tuned as the forecast solidifies.

&&

.AVIATION...
(18Z TAFS)
Issued at 956 AM PST Thu Dec 28 2023

A mix of MVFR and VFR conditions across the region at the moment.
MVFR CIGs expected to linger through the late morning today for
numerous terminals, but becoming VFR into the afternoon. North Bay
terminals will maintain MVFR conditions throughout the TAF period.
Winds generally 10 knots or below today and southerly. Into the
early morning of Friday, MVFR conditions return for most terminals
as CIGs lower. Some hints at CIGS lowering to IFR for the SF Bay
exist, but highest confidence at this time is in MVFR. Towards the
end of the TAF period, winds begin to strengthen out of the south to
become strong and gusty, with chances of rain as scattered
showers approach.

Vicinity of SFO...Currently MVFR, expected to become VFR into the
afternoon as low clouds push out of the area, though SCT low clouds
may still be present. Winds around 10 knots out of the south today,
weakening overnight. Near the late morning of Friday, southerly
winds increase to become strong, and scattered showers approach the
terminal.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...VFR through much of the TAF period with mid
level clouds present. Winds today southerly around 10 knots. Come
the mid to late morning of Friday, southerly winds increase to
become strong, especially for KSNS. Low CIGS begin to form as well,
bringing MVFR conditions to KMRY.

&&

.MARINE...
(Today through Tuesday)
Issued at 914 AM PST Thu Dec 28 2023

A low-latitude storm force low pressure system centered near
39N144W is streaming towards coastal California, but should curve
North before reaching the coast. This system will bring strong to
gale force southerly winds to the coastal zones Friday. Before
these winds arrive, large swell from the previous storm is
currently propagating through the offshore zones. The Bodega Bay
Buoy reported significant wave heights of 28 ft this morning.
These are the second highest wave observations at the buoy since
2008 (31ft on Jan. 5th 2023).

&&

.BEACHES...
Issued at 348 AM PST Thu Dec 28 2023

A Coastal Flood Warning is in effect through 3 PM Thursday. Large
breaking waves and high tides are contributing to flooding of
areas near the coast. Reports of road closures are widespread with
some evacuations ordered across the area.

A High Surf Warning is in effect through 3 AM PST Friday. Expect
hazardous wave conditions with breaking waves 28 to 33 feet and
localized beach erosion. Large waves can sweep across the beach
without warning, pulling people into the sea from rocks, jetties
and beaches. These large waves can be erratic and unpredictable.
The larger swings of the tidal cycle will contribute to the beach
risks.

Remain out of the water during the High Surf to avoid hazardous
swimming conditions. Use extra caution near the surf zone as
these large waves will be capable of sweeping people into the
water. Avoid rocks and jetties. Avoid steep beaches. Stay much
farther back from the water and never turn your back on the ocean.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Warning until 3 PM PST this afternoon for CAZ006-
     505-509-529-530.

     High Surf Warning until 3 AM PST Friday for CAZ006-505-509-529-
     530.

     Coastal Flood Advisory until 1 PM PST this afternoon for CAZ506-
     508.

PZ...Small Craft Advisory until 3 AM PST Friday for Mry Bay-Pigeon Pt
     to Pt Pinos 0-10 nm-Pigeon Pt to Pt Pinos 10-60 NM-Pt Pinos
     to Pt Piedras Blancas 0-10 nm-Pt Reyes to Pigeon Pt 0-10 nm.

     Small Craft Advisory until 9 PM PST this evening for Pt Arena to
     Pt Reyes 0-10 nm.

     Gale Warning from 9 PM this evening to 3 AM PST Friday for Pt
     Arena to Pt Reyes 0-10 nm.

     Small Craft Advisory until 3 PM PST this afternoon for Pt Arena
     to Pt Reyes 10-60 NM.

     Gale Warning until 3 AM PST Friday for Pt Arena to Pt Reyes 10-
     60 NM.

&&

SHORT TERM...Flynn
LONG TERM....Flynn
AVIATION...AC
MARINE...Flynn

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Dec 28, 7:53 AM PST, 5 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
753 AM PST Thu Dec 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     High Surf        3 SSE Del Monte Forest  36.54N 121.93W
12/28/2023                   Monterey           CA   Law Enforcement

            17 Mile Drive closed down between Spanish
            Bay and Bird Rock due to large waves
            crashing up onto roadway and flooding the
            road. CHP notes that the waves are leaving
            boulders on the road.

&&

AC
Local storm report, Dec 28, 10:25 AM PST, 3 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
1025 AM PST Thu Dec 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     High Surf        9 WSW Boulder Creek     37.10N 122.28W
12/28/2023                   PZZ560             CA   Law Enforcement

            Flooding over the roadway at SR1 S and
            Waddell Creek.

&&

AC
Local storm report, Dec 28, 10:36 AM PST, 2 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
1036 AM PST Thu Dec 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     High Surf        Capitola                36.97N 121.95W
12/28/2023                   PZZ535             CA   Public

            2 women were pulled from the water by a
            Capitola police officer. Water rescue.

&&

AC
Local storm report, Dec 28, 11:45 AM PST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
1145 AM PST Thu Dec 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     High Surf        3 E Bolinas             37.90N 122.64W
12/28/2023                   Marin              CA   Newspaper

            News report from Fox2 KTVU of homes in
            Stinson Beach being evacuated as a result of
            coastal flooding and high surf.

&&

AC
Local storm report, Dec 28, 12:01 PM PST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
1201 PM PST Thu Dec 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     High Surf        4 SW Watsonville        36.87N 121.82W
12/28/2023                   Santa Cruz         CA   NWS Employee

            Roadway flooding and closure as a result of
            seawater coming up over the road. Beach Road
            and Rio Boca Rd.

&&

AC
Local storm report, Dec 28, 12:07 PM PST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
1207 PM PST Thu Dec 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     Coastal Flood    4 NNE Del Monte Forest  36.64N 121.93W
12/28/2023                   Monterey           CA   Law Enforcement

            Beach turnouts closed until further notice
            in Pacific Grove due to debris on the road
            and dangerous surf conditions, reported by
            PGPD.

&&

DJF

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 2:25 AM PSTGale WarningMTR42 hr
Dec 28, 8:10 AM PSTCoastal Flood WarningMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma7 hr
Dec 28, 9:05 AM PSTAreal Flood AdvisoryMTRMonterey20 hr
Dec 28, 3:00 PM PSTCoastal Flood AdvisoryMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma23 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.